Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2018, 12:58 PM MST for Coconino County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 12:58 PM MST (19:58 UTC)
- Expired
- Jul 14, 2018, 5:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 89 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WGUS55 KFGZ 141958
FFWFGZ
AZC005-150000-
/O.NEW.KFGZ.FF.W.0010.180714T1958Z-180715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1258 PM MST SAT JUL 14 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 500 PM MST
* At 1256 PM MST, Doppler radar indicated very heavy rain from south
of Fredonia to north of Kanab. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Fredonia and Kanab Creek.
This warning also includes the following streams and
drainages...Snake Gulch... Johnson Wash...Johnson Run...Jacob Canyon
and Lost Spring Wash.
This includes U.S. Highway 89A between mile markers 608 and 612.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11248 3665 11259 3665 11263 3667 11264
3673 11262 3674 11262 3674 11261 3678 11262
3681 11260 3683 11260 3687 11258 3690 11257
3691 11255 3695 11253 3700 11254
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:37 AM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 14, 9:37 AM MST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 937 AM MST Sat Jul 14 2018 .SYNOPSIS...The monsoon weather pattern will persist over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms this weekend will be heavy rainfall and localized flooding. && .UPDATE...Most prominant feature this morning is the MCV currently over Central Arizona - leftover from the MCS that dropped large amounts of rain overnight across Eastern AZ. Satellite and radar imagery show the feature is slowly moving to the west, and may enhance convection over the forecast area today. Some convective elements are already firing this morning, and expect this enhanced activity to continue around and west of the MVC as it slowly moves to the west and southwest. Convection will likely be delayed over Eastern Arizona today given given the copious activity across that area last night. Atmospheric moisture continues to be high, with 0.99" PW measured (again) from the 12Z FGZ sounding. In a nutshell, soils are saturated in many areas, and the potential for flooding is increasing. We expect an active day today, with generally slow moving storms and an enhanced risk of flash flooding across the forecast area. Greatest flood threats will be generally over, and southwest of the Mogollon Rim. && .PREV DISCUSSION /450 AM MST/...A thunderstorm complex that developed over eastern Arizona Friday evening has gradually weakened as it moved westward overnight. At 430 AM, just a few light showers are left from the Grand Canyon to near Flagstaff. Elsewhere, some isolated showers and thunderstorms were developing from Prescott to Black Canyon City. Deep moisture will persist over our region for the next several days, at least through Tuesday, before precipitable water values could gradually decrease to more typical levels for monsoon season. For today, the complicating factor in the forecast will be the lingering effects of the overnight storm complex. It will likely start off cloudy over much of Coconino and Yavapai counties which will at a minimum delay the onset of new convection. Over eastern Arizona, rain cooled air near the surface is also expected to delay storm development until early afternoon. Once storms develop, they should drift off toward the west-southwest at 5-10 mph. This slow storm motion and abundant available moisture makes heavy rainfall and localized flooding the main threat again today. Expect the same general weather pattern to continue from Sunday into Monday, with daily rounds of scattered to numerous showers and thunderstorms. Steering flow toward the west will pick up a bit though as the upper ridge builds to our north. There will be a chance for overnight showers or storms, especially over eastern Arizona as activity moves in from New Mexico. Wednesday through Friday - models are in good agreement that the mid and upper level ridge will strengthen and shift over or just east of the four corners. Precipitable water values fall closer to average values for this time of year. Daily storm coverage will decrease compared to earlier in the week, but sufficient low level moisture will remain for scattered activity in the mountains and isolated at lower elevations. Temperatures will rise to near normal Wednesday then several degrees above normal by Friday. && .AVIATION...For the 18Z package...Expect scattered to numerous SHRA/TSRA this afternoon and evening...most numerous along and southwest of the Mogollon Rim. Local MVFR/IFR conditions with gusty and erratic winds are possible near stronger thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered to numerous showers and thunderstorms through the forecast period especially in the afternoon as deep moisture remains in place over Northern Arizona Winds will generally be light, though gusty and erratic winds may develop near storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK/JJ AVIATION...BAK FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 14, 11:05 AM MST, 1 hour 53 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1105 AM MST SAT JUL 14 2018 AZZ007-015-038-141830- Coconino Plateau-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 1105 AM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1130 AM MST... At 1102 AM MST, Doppler radar was tracking several strong thunderstorms along and south of Interstate 40 from Parks to Williams. The storms were nearly stationary. Very heavy rainfall, half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Williams, Parks, White Horse Lake Campground, Raymond Boy Scout Camp, Dogtown Lake Campground and Kaibab Lake Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall may also occurr with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3537 11181 3499 11181 3499 11230 3532 11228 TIME...MOT...LOC 1802Z 060DEG 1KT 3515 11201
Special weather statement, Jul 14, 12:31 PM MST, 27 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1231 PM MST SAT JUL 14 2018 AZZ008-037-142015- Yavapai County Valleys and Basins-Yavapai County Mountains- 1231 PM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR THE CROWN KING AREA OF YAVAPAI COUNTY UNTIL 115 PM MST... At 1231 PM MST, Doppler radar was tracking a strong thunderstorm near Crown King, or 24 miles northwest of New River, moving southwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Crown King and Turney Gulch Group Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3430 11244 3423 11226 3398 11239 3409 11265 TIME...MOT...LOC 1931Z 027DEG 12KT 3419 11241
Special weather statement, Jul 14, 12:41 PM MST, 17 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1241 PM MST SAT JUL 14 2018 AZZ008-037-142030- Yavapai County Valleys and Basins-Yavapai County Mountains- 1241 PM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR PAULDEN AND CHINO VALLEY IN YAVAPAI COUNTY UNTIL 130 PM MST... At 1240 PM MST, Doppler radar was tracking a strong thunderstorm over Paulden, or 8 miles north of Chino Valley, moving south at 5 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Chino Valley and Paulden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3493 11262 3495 11240 3478 11236 3475 11265 TIME...MOT...LOC 1940Z 355DEG 5KT 3487 11251
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:35 PM MST | Special Weather Statement | FGZ | Coconino | 25 min |
| Jul 13, 6:31 PM MST | Special Weather Statement | FGZ | Apache | 44 min |
| Jul 13, 6:56 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 13, 7:37 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 13, 8:18 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Jul 14, 11:05 AM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 14, 11:27 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 11:44 AM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
| Jul 14, 12:01 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 4 hr |
| Jul 14, 12:16 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 44 min |
| Jul 14, 12:21 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 39 min |
| Jul 14, 12:31 PM MST | Special Weather Statement | FGZ | 44 min | |
| Jul 14, 12:32 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 12:41 PM MST | Special Weather Statement | FGZ | Yavapai | 49 min |
| Jul 14, 12:50 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 1:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 14, 2:45 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 3:35 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 14, 3:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 14, 4:08 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 14, 4:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 25 min |
| Jul 14, 4:30 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 14, 4:58 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.